Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Chebyshev constant for centered sets


Author: Susan L. Friedman
Journal: Proc. Amer. Math. Soc. 50 (1975), 344-350
MSC: Primary 41A45
DOI: https://doi.org/10.1090/S0002-9939-1975-0370015-6
MathSciNet review: 0370015
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Using $ \lambda $th power means in the case $ \lambda \geq 1$ it is proven that the Chebyshev constant of any bounded centered set in a metric space is equal to one-half the topological diameter of the set. Thus the Chebyshev constant for any unit ball of a normed linear space is equal to one for the above means.


References [Enhancements On Off] (What's this?)

  • [1] M. Fekete, Über die Verteilung der Wurzeln bei gewissen algebraischen Gleichungen mit ganzzahligen Koeffizienten , Math. Z. 17 (1923), 228-249. MR 1544613
  • [2] S. L. Friedman, Chebyshev constant and Chebyshev points, Trans. Amer. Math. Soc. 186 (1973), 129-139. MR 0370365 (51:6592)
  • [3] A. L. Garkavi, The best possible net and the best possible cross-section of a set in a normed space, Izv. Akad. Nauk SSSR Ser. Mat. 26 (1962), 87-106; English transl., Amer. Math. Soc. Transl. (2) 39 (1964), 111-132. MR 25 # 429. MR 0136969 (25:429)
  • [4] E. Hille, Methods in classical and functional analysis, Addison-Wesley, Reading, Mass., 1972. MR 0463863 (57:3802)
  • [5] -, Topics in classical analysis, Lectures on Modern Math., Vol. 3, Wiley, New York, 1965, pp. 1-57. MR 31 # 2357. MR 0178099 (31:2357)
  • [6] H. W. E. Jung, Über die kleinste Kugel, die eine raumliche Figur einschliesst, J. für Math. 123 (1901), 241-257.
  • [7] A. N. Kolmogorov and V. M. Tihomirov, $ \epsilon$-entropy and $ \epsilon $-capacity of sets in function spaces, Uspehi Mat. Nauk 14 (1959), no. 2 (86), 3-86; English transl., Amer. Math. Soc. Transl. (2) 17 (1961), 277-364. MR 22 # 2890; 23 # A2031.
  • [8] G. Pólya and G. Szegö, Über den transfiniten Durchmesser (Kapazitatskonstante) von ebenen und raumlichen Punktmengen, J. Reine Angew. Math. 165 (1931), 4-49.
  • [9] A. F. Ruston, A note on the greatest crossnorm, Proc. Amer. Math. Soc. 13 (1962), 828-829. MR 26 #6722. MR 0149230 (26:6722)
  • [10] I. Singer, Best approximation in normed linear spaces by elements of linear subspaces, Editura Academiei Republicii Socialiste România, Bucharest, 1967, English transl., Die Grundlehren der math. Wissenschaften, Band 171, Springer-Verlag, Berlin and New York, 1970. MR 38 # 3677, 42 # 4937. MR 0270044 (42:4937)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 41A45

Retrieve articles in all journals with MSC: 41A45


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1975-0370015-6
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society